Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 198, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 31, 2012, 1:36 PM CDT for Coahoma County, Quitman County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2012, 1:36 PM CDT (18:36 UTC)
- Expired
- May 31, 2012, 2:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Coahoma County, MS, Quitman County, MS
The radar
The Memphis radar (KNQA), 149 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:59 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1245 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225
WUUS54 KMEG 311836
SVRMEG
MSC027-119-311915-
/O.NEW.KMEG.SV.W.0198.120531T1836Z-120531T1915Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
136 PM CDT THU MAY 31 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHWESTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 215 PM CDT
* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
SOUTHWEST OF DUBLIN...OR 7 MILES EAST OF SHELBY...AND MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSDALE.
THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MOON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3439 9062 3423 9025 3407 9043 3407 9045
3405 9045 3398 9053 3398 9066 3399 9067
3411 9066 3411 9077
TIME...MOT...LOC 1837Z 213DEG 26KT 3400 9063
$$1 follow-up statement
927
WWUS54 KMEG 311905
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT THU MAY 31 2012
MSC027-119-311915-
/O.CON.KMEG.SV.W.0198.000000T0000Z-120531T1915Z/
QUITMAN MS-COAHOMA MS-
205 PM CDT THU MAY 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN COAHOMA AND SOUTHWESTERN QUITMAN COUNTIES...
AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LURAND...OR NEAR CLARKSDALE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSDALE...
LYON...BEVERLY...COUNTS...MATTSON...CLAREMONT...LURAND...HOPSON...
CLOVER HILL...RUDYARD...SABINO AND BARKSDALE.
THIS WARNING ALSO INCLUDES AREAS NEAR HORSESHOE LAKE AND MOON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
&&
LAT...LON 3412 9067 3437 9056 3423 9025 3407 9043
3407 9045 3405 9045 3398 9053 3399 9067
TIME...MOT...LOC 1905Z 213DEG 26KT 3417 9050
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:18 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 31, 12:18 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1218 PM CDT THU MAY 31 2012 .UPDATE... UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW. JCL && .DISCUSSION... UPDATE... /ISSUED 1015 AM CDT THU MAY 31 2012/ CURRENT FORECAST IS ON TRACK AT THIS TIME. NO UPDATES TO GRIDS AS OF THIS MOMENT. SEE BELOW FOR UPDATED DISCUSSION ON SEVERE WEATHER POTENTIAL. RRH AS OF 10 AM...CONDITIONS ACROSS THE MIDSOUTH RANGED FROM MOSTLY CLEAR ACROSS THE TENNESSEE RIVER VALLEY TO MOSTLY CLOUDY ACROSS THE MAJORITY OF NORTHERN MISSISSIPPI AND EASTERN ARKANSAS. THE SUN HAS BEEN OUT FOR MOST OF THE MORNING ACROSS WESTERN TENNESSEE AND NORTHEASTERN MISSISSIPPI. SOME ADDITIONAL CLEARING IS VISIBLE ON SATELLITE OVER WESTERN MISSISSIPPI...SOUTHERN ARKANSAS...AND NORTHERN LOUISIANA. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN ARKANSAS BUT THESE STORMS HAVE POSED NO THREAT OF SEVERE WEATHER SO FAR. THE INSTABILITY WILL GRADUALLY INCREASE THROUGH THE REST OF THE MORNING AND EARLY AFTERNOON HOURS IN AREAS WHERE CLOUD COVER HAS CLEARED. MODELS ARE INDICATING CAPE VALUES BETWEEN 2000 J/KG TO 3000 J/KG WILL BE POSSIBLE BY EARLY THIS AFTERNOON. LATEST RUN OF THE NAM MODEL HAS INITIALIZED WELL AND IS HANDLING THE CURRENT CONVECTION OVER MISSOURI AND TEXAS WITH GOOD ACCURACY. GOING BY THIS MODEL...CONVECTION WILL RAPIDLY INCREASE ACROSS ARKANSAS BETWEEN THE HOURS OF NOON AND 2 PM. THIS AREA OF THUNDERSTORMS WILL MOVE ACROSS THE MIDSOUTH THIS AFTERNOON AND CLEAR THE REGION BY THIS EVENING. A FEW SHOWERS MAY DEVELOP ALONG THE COLD FRONT THIS EVENING BUT THE SEVERE WEATHER SHOULD HAVE CLEARED OUT BY THEN. THE MAIN THREATS FOR THIS AFTERNOONS STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. TORNADOES DO NOT SEEM LIKELY ACROSS THE MAJORITY OF THE MIDSOUTH AT THIS TIME DUE TO A UNIDIRECTIONAL WIND FIELD. HOWEVER...AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM...AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT FOR NORTHWEST TENNESSEE AND THE MISSOURI BOOTHEEL. THIS IS BECAUSE THE SURFACE WINDS WILL REMAIN BACKED TO THE SOUTHEAST A LITTLE LONGER ACROSS THIS AREA OF CONCERN THAN THE REST OF THE MIDSOUTH. SOUNDINGS FOR TODAY SHOW DRIER AIR IN THE LOWER ATMOSPHERE WITH DOWNDRAFT CAPE VALUES AS HIGH AS 1000 J/KG TO 1500 J/KG...WHICH WOULD INDICATE A BETTER POTENTIAL FOR DAMAGING WINDS. STEEP LOW LEVEL LAPSE RATES WILL ALLOW FOR STRONG UPDRAFTS...WHICH WILL SOMEWHAT INCREASE THE HAIL POTENTIAL. RRH PREV DISCUSSION... /ISSUED 353 AM CDT THU MAY 31 2012/ DISCUSSION...FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY. SHORT TERM...TODAY THROUGH FRIDAY NIGHT. A VERY COMPLEX CONVECTIVE SCENARIO IS BEGINNING TO UNFOLD ACROSS THE LOWER MISSISSIPPI VALLEY TODAY. ONE COMPLEX OVER SOUTHERN MISSOURI IS HEADED MAINLY EAST ALONG THE SYNOPTIC WARM FRONT. ANOTHER MCS LOCATED OVER NORTHEAST TEXAS IS HEADED MORE EAST/SOUTHEAST DUE TO A NUMBER OF COLD POOL INTERACTIONS - ONE FROM THAT COMPLEX ITSELF AND ANOTHER FROM YESTERDAYS STORMS OVER NORTHERN MISSISSIPPI. HI-RES RAPID REFRESH MODEL INDICATES THE NORTHERN COMPLEX DIMINISHING THIS MORNING WITH THE SOUTHERN ONE EXPANDING AND EVENTUALLY TURNING DUE SOUTH THRU ERN TX/WRN LA. THIS TREND IS ALREADY BEING SEEN WITH MORE STORMS FIRING OVER THE DFW METROPLEX. BETWEEN THE NORTHERN COMPLEX DYING AND THE SOUTHERN ONE TURNING MORE SOUTH WITH TIME...THINK THE MIDSOUTH WILL BE SPARED FROM MUCH CONVECTION THIS MORNING. HOWEVER...AS INSTABILITY INCREASES BY MIDDAY WITH MID LEVEL HEIGHT FALLS AND LITTLE OR NO CAPPING...THINK NUMEROUS THUNDERSTORMS WILL REDEVELOP AHEAD OF THE FRONT...POSSIBLY CONGEALING INTO CLUSTERS OR LINE SEGMENTS CAPABLE OF MAINLY WIND DAMAGE. HRRR SHOWS THIS QUITE WELL. ONE VERY REAL CONCERN IS WHETHER THE COLD POOL FROM YESTERDAY AND THE LARGE COLD POOL TO THE WEST WILL SQUASH DEVELOPMENT THIS AFTERNOON. STILL A LOT OF UNCERTAINTY BUT STAYED THE COURSE WITH VERY HIGH POPS THIS AFTERNOON...WHICH IS CONSIDERABLY ABOVE MOS GUIDANCE. SHOWERS AND STORMS WILL CLEAR TO THE EAST THIS EVENING WITH DECREASING CLOUDS...GUSTY NORTH WINDS...AND COOL TEMPERATURES OVERNIGHT. A VERY PLEASANT DAY ON TAP FOR FRIDAY WITH BREEZY NORTHWEST WINDS AND TEMPERATURES ONLY IN THE LOW TO MID 70S. LOWS FRIDAY NIGHT LOOK TO DROP INTO THE 40S EAST AND LOW TO MID 50S WEST. MAY BE ONE OF THE COOLEST DAYS FOR THE NEXT FEW MONTHS. LONG TERM...SATURDAY THROUGH WEDNESDAY. A RIDGE WILL BUILD OVER THE PLAINS FOR THE WEEKEND AND KEEP THE MIDSOUTH IN A NORTHWEST FLOW FOR THE EXTENDED. SEVERAL DISTURBANCES WITHIN THE NORTHWEST FLOW WILL BRING CHANCES FOR THUNDERSTORMS DURING THIS PERIOD. BEST CHANCES APPEAR TO BE SUNDAY THROUGH MONDAY NIGHT SO BUMPED UP POPS TO THE 30-40 PCT RANGE. OTHERWISE...EARLY SUMMERLIKE TEMPERATURES CAN BE EXPECTED. BORGHOFF && .AVIATION... 18Z TAF CYCLE (31/18Z-01/18Z) NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD INTO AND DEVELOP ACROSS THE MIDSOUTH THIS AFTERNOON AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THUNDERSTORMS GRADUALLY ENDING FROM THE WEST THIS EVENING AND OVERNIGHT. SOUTHWEST WINDS 10-12 KTS WITH OCCASIONAL GUSTS TO NEAR 18 KTS WILL PREVAIL THIS AFTERNOON. WIND TURNING TO THE NORTHWEST AND NORTH TONIGHT AT 12 KTS WITH GUSTS TO 18 KTS. MVFR CEILINGS SPREADING INTO THE AREA TONIGHT BEHIND THE COLD FRONT GRADUALLY CLEARING AT KMEM AND KJBR AFTER 01/13-15Z. JCL && .PRELIMINARY POINT TEMPS/POPS... MEM 57 74 58 83 / 50 10 0 20 MKL 55 73 48 81 / 60 10 0 10 JBR 55 74 54 82 / 30 10 10 20 TUP 62 76 53 83 / 80 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 31, 4:02 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 402 AM CDT THU MAY 31 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011115- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 402 AM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE MIDSOUTH. CLUSTERS OR LINE SEGMENTS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP WHICH WOULD BE CAPABLE OF PRODUCING MAINLY WIND DAMAGE...ALTHOUGH SOME LARGE HAIL IS ALSO POSSIBLE. A SMALL TORNADO THREAT EXISTS ALONG THE MISSOURI/ KENTUCKY BORDERS CLOSEST TO THE WARM FRONT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND THIS EVENING. BORGHOFF
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:07 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie | 53 min |
| May 31, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 51 min |
| May 31, 2:30 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 29 min |
| May 31, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 45 min |
| May 31, 2:52 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 38 min |
| May 31, 3:21 PM CDT | Special Weather Statement | MEG | Lafayette, Marshall, Tate | 39 min |
| May 31, 3:30 PM CDT | Special Weather Statement | MEG | DeSoto | 45 min |
| May 31, 4:23 PM CDT | Special Weather Statement | MEG | Benton, Tippah | 52 min |
| May 31, 4:40 PM CDT | Special Weather Statement | MEG | Tippah, Union | 50 min |
| May 31, 4:46 PM CDT | Special Weather Statement | MEG | Alcorn | 44 min |
| May 31, 5:09 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 51 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.